Hail, Nassau
- When
- June 29, 2:50 PM EST
- Where
- Nassau County, Farmingdale
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 40.730, -73.450
Penny sized hail reported.
A weak upper level disturbance in association with a cold front lead to the development of severe thunderstorms across Southeastern New York.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A weak upper level disturbance in association with a cold front lead to the development of severe thunderstorms across Southeastern New York.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 29, 2:47 PM EST, 3 minutes earlier.
Area Forecast Discussion National Weather Service New York NY 347 PM EDT Sat Jun 29 2019 .SYNOPSIS... A cold frontal passage occurs tonight, followed by another on Sunday. High pressure builds on Monday followed by a cold front passage on Tuesday. This front will stall to the south before returning as a warm front late in the week. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... LAPS shows that the area is unstable with convective inhibition decreasing. Highest CAPE is across the ern half of the forecast area with numbers around 3000 J/kg. As heights fall into the evening, convective development is expected across the region. Despite the relatively low 0-6km bulk shear of around 30kt, there is enough CAPE for pulse severe, and enough of a balance for some better organized cells as well. Scattered severe thunderstorms will therefore be forecast thru 8pm. The 12z NAM suggested a second round of thunderstorms right ahead of the front later this evening. Chances for rain have been increased as a result. Much will depend on how the next few hours play out. If extensive convection develops, then additional storms are less likely tonight in the worked over airmass. If little to nothing develops thru the early evening, a there will be better chances for thunderstorms and even a severe threat late this evening. Any activity is progged to sweep offshore after midnight as the cold front passes south of Long Island. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/... Cooler on Sunday but a potent h5 low will drop right through the forecast area during the day. The GFS is further west than the NAM with the feature, which leads to some uncertainty with regard to the western extent of the thunderstorm chances. For now, chances range from around 60 in ern CT to around 30 in swrn NJ zones. Downburst potential enhanced by dry adiabatic lapse rates up to h85. Cold temps aloft enhance the hail threat. Any thunderstorms should quickly dissipate in the evening as the upper low exits. The deep mixing will result in wind gusts to around 30kt outside of convection, so a breezy day can be expected. The NBM was nudged up slightly for high temperatures due to the deep mixing, with no changes to the NBM made for Sunday night. && .LONG TERM /MONDAY THROUGH SATURDAY/... A broad upper ridge will dominate the Central US to start the week before flattening out as it migrates east. A series of shortwaves will travel along the ridge pushing fronts across the region into midweek. High pressure at the surface will lead to a dry forecast on Monday. A well-mixed boundary layer support temperatures in the mid 80s. A cold front will then approach Monday evening and move through early Tuesday with a brief round of showers or even a few thunderstorms. The rest of the week looks to be primarily dry. However, a front will linger to the south and with a warm and humid airmass in place, increasing instability could lead to the development of scattered convection both Thursday and Friday. In terms of temperatures, Monday and Tuesday will be in the low to mid 80s, with highs rising into the upper 80s into the end of the week with increasing humidity. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... A cold front is expected to move through the terminals this evening, with increasing chances for showers and thunderstorms as it moves through. Although isolated activity may be possible at any time, thunderstorms appear most likely beginning around 19Z at KSWF, and 20-24Z elsewhere from northwest to southeast. Conditions then become dry after the frontal passage into the overnight. Any thunderstorms that develop have the potential to produce strong and gusty W winds at the terminals, some of which may approach 50 kt. Otherwise, winds will be from the W-NW today, becoming increasingly gusty into the afternoon and evening, particularly as the front moves through. Gusts may then briefly subside overnight, before strengthening again by Sunday morning. There will be another chance for afternoon showers and thunderstorms on Sunday as a stronger front moves through. .OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY... .Sunday afternoon...A chance of MVFR or lower in showers and thunderstorms, mainly east of the NYC terminals. NW gusts 15-25 kt during day. .Monday...VFR. .Tuesday...Slight chance of showers and thunderstorms with MVFR possible. .Wednesday...Mainly VFR. .Thursday...Chance of showers and thunderstorms. && .MARINE... Winds and seas will remain below SCA levels tonight, although scattered strong to severe thunderstorms can be expected. Winds and seas will be at marginal SCA levels on Sunday. The advisory has not been issued with this forecast due to the uncertainty. With a weak gradient thereafter, sub-SCA conditions are expected Monday through Thursday. && .HYDROLOGY... Thunderstorms this afternoon and early evening may produce locally heavy rainfall. Scattered areas of minor urban and poor drainage flooding will be the main threat. No widespread hydrologic impacts are anticipated Sunday through next week. && .TIDES/COASTAL FLOODING... Localized minor coastal flooding possible with the Monday afternoon high tide in the most vulnerable south shore bays and W Li Sound locales with approach of new moon. && .EQUIPMENT... NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off the air. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION...BC MARINE... HYDROLOGY... TIDES/COASTAL FLOODING... EQUIPMENT...
Hazardous Weather Outlook National Weather Service New York NY 702 AM EDT Sat Jun 29 2019 ANZ345-CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177- 301115- South Shore Bays from Jones Inlet through Shinnecock Bay- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk- Northern Queens-Northern Nassau- 702 AM EDT Sat Jun 29 2019 This Hazardous Weather Outlook is for Atlantic coastal waters, southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. There is a risk for scattered strong to severe thunderstorms to move through the region this afternoon into early this evening with a cold frontal passage. The primary threat will be strong to damaging wind gusts. The thunderstorms may also produce frequent lightning and large hail. The approximate timing of thunderstorms this afternoon into early evening is: Lower Hudson Valley and Interior Connecticut: 3-6pm Northeast NJ, NYC and Coastal Connecticut: 4-7pm Long Island: 5-8pm. .DAYS TWO THROUGH SEVEN...Sunday through Friday. An isolated strong to severe thunderstorm is possible Sunday afternoon with a cold frontal passage. The main threats will be strong wind gusts and small hail. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ330-335-338-340-350-353-355-301115- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 702 AM EDT Sat Jun 29 2019 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. There is a risk for scattered strong to severe thunderstorms to move through the region this afternoon into early this evening with a cold frontal passage. The primary threat will be strong wind gusts. The thunderstorms may also produce frequent lightning and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. An isolated strong to severe thunderstorm is possible Sunday afternoon with a cold frontal passage. The main threats will be strong wind gusts and small hail. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NYZ075-080-081-178-179-301115- Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk- Southern Queens-Southern Nassau- 702 AM EDT Sat Jun 29 2019 This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and tonight. There is a risk for scattered strong to severe thunderstorms to move through the region this afternoon into early this evening with a cold frontal passage. The primary threat will be strong to damaging wind gusts. The thunderstorms may also produce frequent lightning and large hail. The approximate timing of thunderstorms this afternoon into early evening is: Lower Hudson Valley and Interior Connecticut: 3-6pm Northeast NJ, NYC and Coastal Connecticut: 4-7pm Long Island: 5-8pm. There is a moderate risk of rip current development at the ocean beaches this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. An isolated strong to severe thunderstorm is possible Sunday afternoon with a cold frontal passage. The main threats will be strong wind gusts and small hail. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service New York NY
324 PM EDT Sat Jun 29 2019
NYZ080-178-179-292015-
Southwest Suffolk-Southern Queens-Southern Nassau-
324 PM EDT Sat Jun 29 2019
...A STRONG THUNDERSTORM WILL AFFECT QUEENS...WESTERN SUFFOLK AND
SOUTHERN NASSAU COUNTIES...
At 323 PM EDT, a strong thunderstorm was located over Baldwin, or
over Freeport, moving east at 30 mph.
Wind gusts up to 35 mph are possible with this storm.
Locations impacted include...
Levittown, Freeport, Valley Stream, Long Beach, Lindenhurst, Garden
City, Massapequa, Lynbrook, Mineola, Woodmere, Babylon, Farmingdale,
Robert Moses State Park, Kennedy Airport and Jones Beach.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4058 7375 4060 7384 4072 7377 4075 7373
4073 7322 4069 7322 4070 7323 4068 7327
4065 7337 4067 7324 4065 7322 4064 7324
4064 7322 4062 7322 4062 7324 4061 7330
4063 7333 4058 7355
TIME...MOT...LOC 1923Z 278DEG 26KT 4066 7362
DSThe Brookhaven radar (KOKX), 52 km away, was scanning. The volume nearest the first event began at 19:48 UTC.
9 thunderstorm wind, 3 hail. Local standard time, as filed.
Penny sized hail reported.
Hail with size larger than a quarter reported with time estimated by radar.
Large tree branches down between porch and fence with time estimated by radar.
Hail size of 0.75 inches was reported in Rose Hill section of Manhattan.
Trees down on power lines around Grand Plaza with time estimated by radar.
Tree fell on a house on Windham Loop.
A large tree was brought down and blocking Maine Avenue.
A tree fell onto a car at Caswell Avenue and Livermore Avenue. The road is also blocked by the downed tree.
A large tree uprooted and laying across Bayview Steet near the intersection of East Boulevard and Bayview Steet with time estimated by radar.
A large tree down on a home on East 5th Street.
Large branch down on Shore Parkway at Coney Island Hospital with time estimated by radar.
A large tree down on Kermit Place blocking the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825199, 825200, 825201, 825356, 825203, 825204, 825205, 825257, 825255, 825252, 825253, 825254.